IDEAS home Printed from https://ideas.repec.org/a/spr/joecth/v16y2000i2p245-258.html
   My bibliography  Save this article

The impossibility of compromise: some uniqueness properties of expected utility preferences

Author

Listed:
  • Paolo Ghirardato

    () (Division of the Humanities and Social Sciences, California Institute of Technology,Pasadena, CA 91125, USA)

  • Massimo Marinacci

    () (Dipartimento di Scienze Economiche, UniversitÁ di Bologna, Piazza Scaravilli 2, 40126 Bologna, ITALY)

Abstract

We focus on the following uniqueness property of expected utility preferences: Agreement of two preferences on one interior indifference class implies their equality. We show that, besides expected utility preferences under (objective) risk, this uniqueness property holds for subjective expected utility preferences in Anscombe-Aumann's (partially subjective) and Savage's (fully subjective) settings, while it does not hold for subjective expected utility preferences in settings without rich state spaces. Indeed, when it holds the uniqueness property is even stronger than described above, as it needs only agreement on binary acts. The extension of the uniqueness property to the subjective case is possible because beliefs in the mentioned settings are shown to satisfy an analogous property: If two decision makers agree on a likelihood indifference class, they must have identical beliefs.

Suggested Citation

  • Paolo Ghirardato & Massimo Marinacci, 2000. "The impossibility of compromise: some uniqueness properties of expected utility preferences," Economic Theory, Springer;Society for the Advancement of Economic Theory (SAET), vol. 16(2), pages 245-258.
  • Handle: RePEc:spr:joecth:v:16:y:2000:i:2:p:245-258
    Note: Received: November 15, 1999; revised version: December 29, 1999
    as

    Download full text from publisher

    File URL: http://link.springer.de/link/service/journals/00199/papers/0016002/00160245.pdf
    Download Restriction: Access to the full text of the articles in this series is restricted

    As the access to this document is restricted, you may want to search for a different version of it.

    Citations

    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as


    Cited by:

    1. Massimo Marinacci, 2002. "Probabilistic Sophistication and Multiple Priors," Econometrica, Econometric Society, vol. 70(2), pages 755-764, March.

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:spr:joecth:v:16:y:2000:i:2:p:245-258. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Sonal Shukla) or (Mallaigh Nolan). General contact details of provider: http://www.springer.com .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.